Acetaminophen Is Safe, May Be Effective to Reduce Febrile Seizure Recurrence
Acetaminophen did not cause increased serious adverse events when used in infants and children to prevent recurrence of febrile seizure.
Rectal acetaminophen is a safe and acceptable treatment for preventing recurrence of febrile seizure (FS) in infants and young children during the same fever episode, according to new study results published in Pediatrics.
Patients with FS between the ages of 6 months and 60 months treated in a single center in Japan were included in the prospective, open, randomized controlled trial (N=423). Study investigators compared data from patients who received rectal acetaminophen (n=219) at 10 mg/kg every 6 hours until 24 hours after the first convulsion (if a >38°C fever persisted) with data from patients not treated with an antipyretic (n=204). Recurrence of FS during the same fever episode comprised the primary outcome.
The recurrence rate of FS was significantly lower among patients who received rectal acetaminophen vs no antipyretic, according to univariate analysis (9.1% vs 23.5%, respectively; P <.001). In a bivariate analysis, children with FS recurrence were more likely to be younger and have significantly shorter seizure duration compared with children without FS recurrence (P <.05 for both).
In addition, rectal acetaminophen represented the largest contributing factor for the prevention of FS recurrence during the same fever episode in the multivariable analysis considering treatment, age, duration of seizure, and a combination of treatment and age (odds ratio 5.6; 95% CI, 2.3-13.3).
Limitations of the study included the lack of close body temperature monitoring and the inclusion of patients from a single center in Japan.
In addition to considering the use of rectal acetaminophen, the researchers suggested that the “most important aspect of clinical practice against FS is providing appropriate explanations to parents to relieve anxiety and to ensure appropriate use of acetaminophen on the basis of the individual conditions.”
Murata S, Okasora K, Tanabe T, et al. Acetaminophen and febrile seizure recurrences during the same fever episode. Pediatrics. 2018;142(5).